SourceAnnals of Otology, Rhinology and Laryngology, 122, 7, (2013), pp. 461-3
Article / Letter to editor
Display more detailsDisplay less details
Annals of Otology, Rhinology and Laryngology
SubjectONCOL 3: Translational research
OBJECTIVES: Myospherulosis is a foreign body reaction induced by the application of oil-based ointments. Myospherulosis in the ear is extremely rare. Only 4 cases have been described, all of which occurred after (repeated) mastoid surgery. METHODS: We present a case of persistent otorrhea and conductive hearing loss caused by myospherulosis in the middle ear following tympanoplasty. RESULTS: The patient underwent revision middle ear surgery with removal of abnormally thick, pale tissue in the middle ear. Histology showed a foreign body reaction with signs of myospherulosis. CONCLUSIONS: Myospherulosis is a very rare complication of the use of oil-based ointments. Surgeons should be aware that these products might cause a foreign body reaction leading to myospherulosis. In patients who have chronic otorrhea after previous mastoid or middle ear surgery, myospherulosis should be considered in the differential diagnosis.
This item appears in the following Collection(s)
- Academic publications 
- Faculty of Medical Sciences 
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.